Which of the following is the most likely cause of this patient’s condition?
This patient arrives to the Emergency Department with upper abdominal pain and hematemesis. He occasionally takes ibuprofen, a non-steroidal anti-inflammatory drug (NSAID), which is a risk factor for GI bleeding. His examination shows tachycardia. This patient likely has an upper gastrointestinal bleed given his signs and symptoms. Please refer to the chart below for a list of causes of GI bleeding, GI bleeding signs and symptoms, and the initial Emergency Department treatment of GI bleeding.
All choices listed above are potential causes of upper GI bleeding, with the exception of GERD (Choice D). Erosive gastritis and esophagitis can cause an upper GI bleed, but GERD is not a cause of upper GI bleed. The patient lacks risk factors for esophageal varices (Choice A), such as chronic liver disease, cirrhosis, or alcohol abuse. Gastric malignancy (Choice B) is possible, but less likely given the patient’s young age and lack of risk factors mentioned in the question stem for gastric malignancy (i.e., prior H. pylori infection, tobacco smoking, chronic gastritis, weight loss, lymphadenopathy, etc.). The most common worldwide cause of upper GI bleeding is peptic ulcer disease (Choice C). For this reason, Choice C is the best answer.
- Carrol M, Mudan G, & Bentley S. Gastrointestinal bleeding. International Emergency Medicine Education Project. https://iem-student.org/gi-bleeding/
- Thomas L & Thompson L. (2019). GI bleed. Society of Academic Emergency Medicine. https://www.saem.org/about-saem/academies-interest-groups-affiliates2/cdem/for-students/online-education/m4-curriculum/group-m4-approach-to/gi-bleed
- White K (2017). EM@3AM: GI bleed. emDocs. http://www.emdocs.net/em3am-gi-bleed/